Los Alamos National Laboratory
Phone| Search
T-5 HomeResearchPublications › hyman-2005-differential
› Contact › People › Research
› Projects › Highlights › Publications
› Jobs › Visitor Info

Cite Details

J. M. Hyman and J. Li, "Differential susceptibility epidemic models", Journal of Mathematical Biology, vol. 50, no. 62, pp. 626--644, Jun 2005

Abstract

We formulate compartmental differential susceptibility (DS) susceptible-infective-removed (SIR) models by dividing the susceptible population into multiple subgroups according to the susceptibility of individuals in each group. We analyze the impact of disease-induced mortality in the situations where the number of contacts per individual is either constant or proportional to the total population. We derive an explicit formula for the reproductive number of infection for each model by investigating the local stability of the infection-free equilibrium. We further prove that the infection-free equilibrium of each model is globally asymptotically stable by qualitative analysis of the dynamics of the model system and by utilizing an appropriately chosen Liapunov function. We show that if the reproductive number is greater than one, then there exists a unique endemic equilibrium for all of the DS models studied in this paper. We prove that the endemic equilibrium is locally asymptotically stable for the models with no disease-induced mortality and the models with contact numbers proportional to the total population. We also provide sufficient conditions for the stability of the endemic equilibrium for other situations. We briefly discuss applications of the DS models to optimal vaccine strategies and the connections between the DS models and predator-prey models with multiple prey populations or host-parasitic interaction models with multiple hosts are also given.

BibTeX Entry

@article{hyman-2005-differential,
author = {J. M. Hyman and J. Li},
title = {Differential susceptibility epidemic models},
year = {2005},
month = Jun,
urlpdf = {http://math.lanl.gov/~mac/papers/bio/HL05b.pdf},
journal = {Journal of Mathematical Biology},
volume = {50},
number = {62},
pages = {626--644}
}